Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 103, NWS Goodland, KS

June 18, 2014Gove County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 18, 2014, 6:44 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2014, 6:44 PM CDT (23:44 UTC)
Expired
Jun 18, 2014, 7:15 PM CDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gove County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 6:45 PM CDTHAIL 1.753 S Grainfield, KSDELAYED REPORT FROM YESTERDAY. TIME ESTIMATED FROM RADAR.
Jun 18, 6:48 PM CDTHAIL 1Grainfield, KS
Jun 18, 7:00 PM CDTHAIL 17 S Hoxie, KSALSO DAMAGE TO CORN CROP
Jun 18, 7:04 PM CDTHAIL 0.885 S Hoxie, KSDIME TO NICKEL SIZE HAIL WITH ESTIMATED 50 MPH WINDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 3:22 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-399 J/kg
Mixed-layer LCL
2229 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WUUS53 KGLD 182344
SVRGLD
KSC063-179-190015-
/O.NEW.KGLD.SV.W.0103.140618T2344Z-140619T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM CDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GOVE COUNTY IN WEST CENTRAL KANSAS...
  SOUTH CENTRAL SHERIDAN COUNTY IN NORTHWEST KANSAS...

* UNTIL 715 PM CDT

* AT 641 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  GRAINFIELD...AND MOVING NORTH AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  GRAINFIELD AND PARK.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 91 AND 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3935 10051 3929 10020 3897 10034 3901 10056
TIME...MOT...LOC 2344Z 195DEG 33KT 3907 10045

HAIL...1.00IN
WIND...60MPH

$$

DLF
1 follow-up statement
381 
WWUS53 KGLD 182351
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT WED JUN 18 2014

KSC063-179-190015-
/O.CON.KGLD.SV.W.0103.000000T0000Z-140619T0015Z/
SHERIDAN KS-GOVE KS-
651 PM CDT WED JUN 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
GOVE AND SOUTH CENTRAL SHERIDAN COUNTIES UNTIL 715 PM CDT...

AT 645 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRAINFIELD...
AND MOVING NORTH AT 40 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN SHERIDAN COUNTY.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 91 AND 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3935 10051 3929 10020 3902 10032 3906 10055
TIME...MOT...LOC 2351Z 195DEG 33KT 3913 10043

HAIL...1.50IN
WIND...60MPH

$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:42 PM CDT, 2 minutes earlier.

Area forecast discussion, Jun 18, 6:42 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT WED JUN 18 2014

.UPDATE...
ISSUED AT 353 PM MDT WED JUN 18 2014

UPDATED FORECAST TO ACCOUNT FOR LATEST TRENDS.

WITH RESPECT TO THE ENVIRONMENT...THE ATMOSPHERE IS QUITE UNSTABLE
ALONG AND JUST NORTH OF THE FRONT WITH 3000 J/KG SBCAPE ACCORDING
TO THE LATEST SPC MESOANALYSIS. 0-6 KM BULK SHEAR IS FAIRLY WEAK
ACROSS MOST OF THE AREA EXCEPT FOR LOCATIONS IMMEDIATELY ALONG THE
STALLED COLD FRONT...LOCATED OVER WICHITA AND GREELEY COUNTIES IN
NORTHWEST KANSAS. 0-3 KM HELICITY ALONG THE FRONT ARE ANALYZED UP
TO 200 M2/S2. WILL NEED TO WATCH LOCATIONS ALONG THE FRONT WITH A
STALLED BOUNDARY...HIGH SBCAPE AND ENHANCED SURFACE VORTICITY IN
THE VICINITY. THIS ENVIRONMENT COULD BE FAVORABLE FOR SHORT
LIVED...LANDSPOUT TYPE TORNADOES. OTHER THAN THAT...THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. WITH A LARGE AMOUNT
OF INSTABILITY AND WEAK WIND SHEAR...STORMS THIS AFTERNOON MAY BE
MORE OF THE PULSE VARIETY SO HAIL LARGER THAN GOLF BALLS...
POSSIBLY PING PONG BALLS...SEEMS MOST UNLIKELY.

ATTENTION THEN TURNS TO COLORADO LATER THIS EVENING FOR ADDITIONAL
DEVELOPMENT ALONG THE FRONT RANGE THAT SHOULD MOVE ACROSS MAINLY
NORTHERN SECTIONS OF THE FORECAST AREA.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 1229 PM MDT WED JUN 18 2014

COLD FRONT HAS STALLED OUT THIS AFTERNOON ALONG THE SOUTHERN
FRINGES OF THE FORECAST AREA IN NORTHWEST KANSAS. IT IS EXPECTED
TO RETURN NORTH AS A WARM FRONT LATER THIS AFTERNOON AND BE NEAR A
NORTON TO WALLACE LINE BEFORE BEING SWEPT SOUTH AGAIN BY A STRONGER
COLD FRONT TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEAR
THE FRONT...WITH MORE STORMS POSSIBLE COMING OUT OF NORTHEAST
COLORADO ASSOCIATED WITH THE UPPER SHORTWAVE TROUGH AND THE
SECONDARY COLD FRONT. WHILE VERY UNSTABLE CONDITIONS WILL EXIST
ALONG AND SOUTH OF THE WARM FRONT...UPDRAFT ORGANIZATION WILL BE
LIMITED BY WEAK DEEP LAYER SHEAR ON THE ORDER OF 15 TO 25KTS. AS A
RESULT...MAIN HAZARDS WILL BE LOCALIZED DAMAGING WINDS AND LARGE
HAIL. ACTIVITY WILL CONTINUE TO MOVE EAST OVERNIGHT AND SHOULD END
AROUND MIDNIGHT. MIGHT SEE A COUPLE OF HOURS OF BREEZY TO WINDY
CONDITIONS IMMEDIATELY BEHIND THE FRONT THIS EVENING AND EARLY
INTO THE OVERNIGHT.

THE FRONT WILL BE WELL TO THE SOUTH ON THURSDAY WITH LOWER DEW
POINTS AND MORE STABLE CONDITIONS THROUGH MOST OF THE AFTERNOON.
POST FRONTAL LOW LEVEL UPSLOPE REGIME WILL GRADUALLY BE
ESTABLISHED BY LATE AFTERNOON...BUT WITH NO UPPER SUPPORT FOR LIFT
BELIEVE IT WILL REMAIN DRY. TEMPERATURES TONIGHT AND THURSDAY WILL
BE NEAR TO SLIGHTLY BELOW NORMAL.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 156 PM MDT WED JUN 18 2014

DIFFICULT FORECAST THURSDAY NIGHT THROUGH FRIDAY NIGHT TO REALLY ADD
MUCH DETAIL AS FAR AS TIMING AND LOCATION OF POSSIBLE RAINFALL GIVEN
THE RATHER BROAD LIFT AND INSTABILITY OVER THE AREA.

THURSDAY NIGHT THE RIGHT ENTRANCE OF THE 300MB JET IS OVER THE AREA
BEHIND THE DEPARTING UPPER LEVEL LOW...AS ANOTHER SMALLER 500MB
SHORT WAVE TROUGH MOVES INTO THE AREA FROM THE WEST.  MEANWHILE THE
UPPER LEVEL RIDGE TO THE SOUTH BUILDS NORTH SLIGHTLY CAUSING THE
SHORT WAVE TROUGH TO ALSO MOVE NORTH AND THE DRY LINE TO RETREAT
BACK INTO THE AREA FROM THE EAST.  AM THINKING THERE WILL BE TWO
AREAS WHERE STORMS MAY FIRE...ALONG THE RETREATING DRY LINE WHERE
THE ELEVATED CAPE IS HIGHEST AND/OR AHEAD OF THE ADVANCING SHORT
WAVE TROUGH FROM COLORADO WHICH MAY ALSO HAVE SOME STORMS ADVANCING
AHEAD OF IT AS THE TROUGH MOVES INTO THE AREA.  AS THE NIGHT
PROGRESSES ISENTROPIC LIFT INCREASES OVER THE WEST AHEAD OF THE
TROUGH WHICH WILL STALL AFTER MIDNIGHT.  ELEVATED CAPE DECLINES
AFTER MIDNIGHT TO UNDER 1000J/KG...SO AM THINKING ISOLATED COVERAGE
AT BEST.  0-6KM BULK SHEAR IS AROUND 30KTS SO A SEVERE STORM CANNOT
BE RULED OUT DURING THE EVENING.

FRIDAY MORNING THERE MAY BE SOME ISOLATED LINGERING STORMS ALONG THE
KS/NE BORDER WHERE THE BEST LIFT AND ELEVATED INSTABILITY WILL BE.
THESE SHOULD MOVE OUT/DISSIPATE BY NOON.  DURING THE AFTERNOON
ATTENTION FOCUSES ON THE DRY LINE NEAR THE CO/KS LINE.  INSTABILITY
QUICKLY INCREASES DURING THE AFTERNOON OVER THE DRY LINE AS THE
500MB SHORT WAVE TROUGH OVER EASTERN COLORADO DEEPENS...PLACING
BROAD LIFT OVER THE AREA.  STORM COVERAGE SHOULD PEAK BY MID
AFTERNOON...AS IS TYPICAL...AND MOVE EAST/NORTHEAST ACROSS THE AREA
THROUGH THE EVENING.

FRIDAY EVENING THE ONGOING STORMS WILL CONTINUE TO MOVE
EAST/NORTHEAST...MOVING OUT OF THE AREA AROUND MIDNIGHT. CAPE
PROFILES ARE FAIRLY FAT BUT WINDS IN THE HAIL GROWTH ZONE ARE
FAIRLY LOW...AROUND 25KTS. HOWEVER 0-6KM BULK SHEAR IS AROUND
30KTS BY EARLY EVENING SO A SEVERE STORM CANNOT BE RULED OUT.

SATURDAY THROUGH WEDNESDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE
FOR THE TRI-STATE AREA AS MULTIPLE UPPER LEVEL SHORT WAVE TROUGHS
MOVE THROUGH.  THE BEST CHANCE FOR RAINFALL WILL BE SUNDAY NIGHT AS
A COMPACT SHORT WAVE TROUGH MOVES ACROSS THE AREA ACCOMPANIED BY A
COLD FRONT.  THE LATEST MODEL TRENDS LEAN TOWARDS SLIGHTLY SLOWING
THE TROUGH DOWN.  IN ADDITION THERE ARE VERY LIGHT UPPER LEVEL WINDS
ACROSS PLAINS DUE TO A HIGH PRESSURE OVER THE SOUTHERN CONUS AND AN
UPPER LEVEL TROUGH ON EACH COAST...WHICH WOULD FURTHER INDICATE THE
TROUGH WILL LIKELY MOVE SLOWER THAN CURRENTLY SHOWN.  THERE WILL BE
SOME WRAP AROUND RAINFALL MONDAY AFTERNOON AND MONDAY NIGHT WHICH
WILL FURTHER PROLONG THE RAINFALL OVER THE AREA.

TEMPERATURES FOR THE PERIOD WILL BE WARMEST DURING THE
WEEKEND...WITH TEMPERATURES OVERALL BEING NEAR NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 532 PM MDT WED JUN 18 2014

VFR CONDITIONS WILL START THE PERIOD WITH TEMPORARY MVFR
CONDITIONS POSSIBLE WITH SHOWERS AND THUNDERSTORMS MOVING THROUGH
THE TERMINALS TONIGHT. THE UPPER LEVEL TROUGH IS PUSHING INTO THE
FRONT RANGE AND WILL CONTINUE TO MOVE EAST AS THE NIGHT CONTINUES.
AGITATED CUMULUS HAS ALREADY BEGUN TO DEVELOP OVER EASTERN
COLORADO AND WILL CONTINUE TO DEVELOP AS THE UPPER LEVEL SUPPORT
MOVES INTO THE REGION. INCLUDED VCTS AT 02Z FOR KGLD AND AT 03Z
FOR KMCK WITH 2 HOUR TEMPO GROUPS FOR EACH TERMINAL FOR WHEN
THUNDERSTORMS COULD ENTER. AS THE EVENT GETS UNDERWAY...AMENDMENTS
WILL BE MADE FOR TIMING OF CELLS ENTERING THE TERMINALS BUT
INCLUDED THE TEMPO GROUP AS A FIRST BEST GUESS. NORTHEAST WINDS
WILL SHIFT TO THE NORTH AS THE COLD FRONT PUSHES THROUGH...WITH
NORTHERLY WINDS REMAINING GUSTY...UP TO AROUND 30 KTS...FOR A FEW
HOURS BEHIND THE PRECIPITATION OVERNIGHT. ONCE THE COLD FRONT
AND LEADING EDGE OF THE UPPER TROUGH PUSH THROUGH THE
TERMINALS...SURFACE HIGH PRESSURE WILL MOVE IN ON THURSDAY WITH
LIGHTER NORTH TO NORTHWEST WINDS BECOMING VARIABLE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...RRH
SHORT TERM...024
LONG TERM...JTL
AVIATION...ALW
Hazardous weather outlook, Jun 18, 4:58 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT WED JUN 18 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
358 PM MDT WED JUN 18 2014 /458 PM CDT WED JUN 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THERE WILL LIKELY BE TWO ROUNDS OF THUNDERSTORMS...
ONE THIS AFTERNOON ACROSS PORTIONS OF NORTHWEST KANSAS AND ANOTHER
TONIGHT FOR LOCATIONS NORTH OF HIGHWAY 40. THE MAIN THREAT WITH
THESE THUNDERSTORMS ARE DAMAGING WINDS. A SECONDARY THREAT OF
LARGE HAIL EXISTS WITH A MAXIMUM HAIL SIZE UP TO PING PONG BALLS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 18, 4:29 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT WED JUN 18 2014

KSZ029-182200-
GOVE-
429 PM CDT WED JUN 18 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF SCOTT STATE LAKE...MOVING
NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3877 10082 3895 10070 3893 10037 3870 10052
      3870 10082
TIME...MOT...LOC 2128Z 210DEG 27KT 3868 10077

DLF

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:29 PM CDTSpecial Weather StatementGLDGove31 min
Jun 18, 4:42 PM CDTSevere Thunderstorm WarningGLDGove33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.